Skip to content
Remicade Starting Concerns
avatar
erniet1 posted:
I have had a bad flare-up of Crohn's with severe inflamation of 80% of the colon. For the past six weeks I am being treated with prednisone [40 mg daily>with littlle progress. A week ago the GI suggested Remicade infusion starting in a few days. However there now appears to be progress such that I wonder if I should start the Remicade treatment and if so can I discontinue the the infusions after once or twice. Or should I cancel the start and continue with the predisnone until remission.

Take the Poll

Should I cancel Remicade start and wait for continued progress in remission of flare up with the continued use of Prednsone?
  • Defer start of Remicade
  • Start and stop after 1 or 2 treatments
  • Continue with prednsone treatment and await remission
vote
View Poll Results
Reply
 
avatar
seasonedone responded:
I can relate to what you are describing. At times I can be either loose or bound up somewhat.

If I eat an apple whether raw or cooked in an hour I am "loose as a goose."
You should check with your GI doctor to see what steps he can provide to you and suggestions.
 
avatar
hannahleigh89 responded:
Remicade isn't something you start and stop suddenly. It requires a loading dose and takes weeks to months to begin to work. Once you start Remicade, if it's effective, you really shouldn't discontinue it because it loses its effectiveness and it may not work for you next time around. It's more of a maintenance drug than a "Get my inflammation down right now" type of drug- you would be on it to prevent major flare ups like the one you're describing, not to get you out of the one you have now. That's what the prednisone's job is.
 
avatar
LauraLW responded:
Hi, I am glad that you are starting to feel better. I have always been told that what it takes to ACHIEVE remission (medication-wise) is what it takes to MAINTAIN remission long term.

It sounds like you had a very serious flare of crohn's and through experience, I know that often though we're feeling better, we can still have active disease in our GI tract that can be damaging. Prednisone can be a wonder drug and can carry us through some rough patches, but it is definately not something you want to be on for a very long period of time as there are very serious side effects to your health with extended use.

I've been on Remicade in the past and was very very happy with the results. Out of all the meds I've been on (Azothiaprine, Remicade, Humira, Cimzia, among many others) I believe it had helped me the most. The only reason I stopped is bc I had an allergic reaction--uncommon. You will definately want to talk with your GI specialist about this, but I am pretty positive that Remicade is not a med that you do once or twice and then stop. It is a med that you will do "loading doses" of infusions closer together and then maintain dosage of infusion every 8wks.

Please take the MAINTENANCE of your health very seriously. I also have very severe crohn's. In the past, I haven't had insurance and had been off meds, maintaining the best I could with toughing it out and the occasional regimen of prednisone. I believe that I did myself a disservice and during that time, disease was permanently damaging my GI tract and now I do have serious consequeses from that. I've had many abcesses/fistulas and now a permanent colostomy. Though I am at peace with my health status, in retrospect, I wish I had found a way to better maintain a consistent remission of disease and inflammation.

Hope you find a way to keep feeling your best, whatever you may decide!
 
avatar
CountryMommaFlorida responded:
I have been on Remicade however it would not last long enough between treatments at the highest dose so my GI changed me over to Humira. I had reactions to it so they are considering placing me back on Remicade with methotrexate. I do know that from me being on it before they had to run lab work to make sure I did not develop an antibody to the Remicade. My personal opinion is to have a good heart to heart with your GI and see if this is your only option and there is always getting a second opinion if this is the only choice. I hope you feel better soon, I am in a flare myself and wouldn't wish this discomfort on my worst enemy. Take care and please keep us updated on how you are doing.


Spotlight: Member Stories

I have ulcerative colitis. In 2008 I was in the hospital three times for bleeding.IN 2009 I was in the hospital two times for bleeding.In 2010 I was i...More

Helpful Tips

Prednisone short term versus long term use!
Predinisone can be a very helpful anti-inflammatory drug when used over the shortest term use that is effective. Predisone and other ... More
Was this Helpful?
3 of 3 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.